Excessive Pain Medication Administered to Patient With Advanced Liver Disease Results in Death


This case involves a fifty-five-year-old male patient with a past medical history significant for hepatic cirrhosis and liver dysfunction. The patient was admitted to a local hospital for confusion and slurred speech that was attributed to evolving encephalopathy, ascites, and multiple metabolic derangements. The patient received a therapeutic paracentesis to remove excess fluid and was given large doses of Dilaudid for abdominal pain. The patient was found to be unresponsive with minimal spontaneous respirations at which point Narcan was administered; at which time immediate improvement in mental status was noted. The medical records from the hospital note that the patient’s acute change in mental status during the hospitalization was likely due to excess narcotic administration. The patient’s condition worsened after he experienced a severe episode of aspiration of gastric contents that required intubation and a transfer to an ICU setting. After several rounds of hypotensive episodes, chronic hemodialysis and critical care trials the family decided to withdraw pressor support and terminally extubate under palliative care protocol. The endotracheal tube was removed and the patient passed away comfortable within a few hours.

Question(s) For Expert Witness

  • 1. Should high doses of opioids have been used in this patient and did this potentially hasten the patient's clinical decline?

Expert Witness Response

The management of pain in patients with cirrhosis is a clinical challenge for medical professionals as there are not a lot of prospective clinical studies that have offered an evidence-based approach. The reason why patients with cirrhosis experience these complications is because they do not have a functioning liver to metabolize the drug. Thus, the drug accumulates in the blood or in the fat which can add up to lethal doses in the patient. A complication from analgesia in these types of patients include respiratory depression, which can result in even death. In general, acetaminophen at decreased dosages is a better and often safer option. Other options include administering fentanyl or even topical lidocaine patches.

RELATED EXPERT WITNESSES

Post Tags